The American Journal of Case Reports | 2019

A Case of Acute Exacerbation of Chronic Adrenal Insufficiency Due to Ipilimumab Treatment for Advanced Melanoma

 
 
 
 
 
 
 
 
 
 
 
 
 
 

Abstract


Patient: Female, 50 Final Diagnosis: Adrenal insufficiency Symptoms: Appetite loss • severe fatigue Medication: — Clinical Procedure: — Specialty: Endocrinology and Metabolic Objective: Unusual clinical course Background: Ipilimumab is a therapeutic human monoclonal antibody that targets the T-cell inhibitory molecule, cytotoxic T-lymphocyte antigen-4 (CTLA-4), and is classified as an immune checkpoint inhibitor that has been shown to improve prognosis in patients with advanced melanoma. However, several immune-related adverse events have been reported to be associated with ipilimumab Treatment. A case of acute exacerbation of chronic adrenal insufficiency is presented that highlights that glucocorticoid dosage for patients undergoing steroid treatment at the time of ipilimumab treatment has yet to be established. Case Report: A 50-year-old Japanese woman was diagnosed with malignant melanoma on the sole of her right foot. During her second course of ipilimumab treatment, she developed acute adrenal insufficiency caused by isolated adrenocorticotropic hormone (ACTH) deficiency, which required treatment with oral hydrocortisone. However, the symptoms of her adrenal insufficiency worsened, and she commenced treatment with 12 courses of nivolumab, a therapeutic human monoclonal antibody that blocks programmed cell death protein 1 (PD-1) on the surface of T-cells. She did not require corticosteroid support during nivolumab treatment. Conclusions: This case report highlights the risk of exacerbating adrenal insufficiency during treatment with ipilimumab. The differences in clinical outcome in this patient between ipilimumab and nivolumab treatment might be explained by the different mechanisms between ipilimumab and nivolumab on immune function.

Volume 20
Pages 106 - 110
DOI 10.12659/AJCR.913021
Language English
Journal The American Journal of Case Reports

Full Text